Alert archive / Maine / Wind Advisories in 2019

Wind Advisory 1, NWS Caribou, ME

January 1, 2019Hancock County, Washington County, Maine

NWS Caribou, ME issued this wind advisory at Jan 1, 2019, 3:38 AM EST for Hancock County, Washington County, Maine. It took effect at Jan 1, 2019, 6:00 AM EST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2019, 3:38 AM EST (08:38 UTC)
In effect from
Jan 1, 2019, 6:00 AM EST
Expired
Jan 1, 2019, 2:49 PM EST
In force
9 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 08:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 8.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2019-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2019-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

511 
WWUS71 KCAR 010838
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
338 AM EST Tue Jan 1 2019


MEZ029-030-011645-
/O.NEW.KCAR.WI.Y.0001.190101T1100Z-190101T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
338 AM EST Tue Jan 1 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

The National Weather Service in Caribou has issued a Wind
Advisory, which is in effect until 3 PM EST this afternoon.

* WINDS...South winds 20 to 30 mph will become west to northwest
  later this morning with gusts 40 to 45 mph.

* TIMING...This morning into the afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 to 50 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$

Hewitt
2 follow-up statements
313 
WWUS71 KCAR 011428
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
928 AM EST Tue Jan 1 2019

MEZ029-030-012000-
/O.CON.KCAR.WI.Y.0001.000000T0000Z-190101T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
928 AM EST Tue Jan 1 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS
AFTERNOON...

* WINDS...Southwest 20 to 30 mph with gusts up to 40 to 45 mph.

* TIMING...This morning into the afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and scattered power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind gusts of 40 to 50 mph are
expected. Winds this strong can make driving difficult...
especially for high profile vehicles. Use extra caution.

&&

$$
121 
WWUS71 KCAR 011949
NPWCAR

URGENT - WEATHER MESSAGE
National Weather Service Caribou ME
249 PM EST Tue Jan 1 2019

MEZ029-030-012100-
/O.CAN.KCAR.WI.Y.0001.000000T0000Z-190101T2000Z/
Coastal Hancock-Coastal Washington-
Including the cities of Ellsworth, Bar Harbor, Bucksport, 
Castine, Eastport, Machias, and Cherryfield
249 PM EST Tue Jan 1 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Caribou has cancelled the Wind
Advisory.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Jan 1, 1:20 AM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 1, 1:20 AM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
120 AM EST Tue Jan 1 2019

.SYNOPSIS...
Low pressure will approach overnight and cross the region on
Tuesday. The low will continue east into the Maritimes Tuesday
night. High pressure will return on Wednesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
1:15 am Update: Hrly temps/dewpoints needed adjustment to match
the current conditions. Radar showed enhanced reflectivity
moving through the Bangor region and Downeast and lifting ne
into Millinocket. Precip started out as rain in both Bangor and
Bar Harbor, but quickly changed over to snow w/evaporative
cooling. Snow in Millinocket and Greenville. Current forecast
appears to be on track w/precip filling in across northern areas
within the next hr or two. Precip across the north and west will
be in the form of snow. Precip will become heavy w/strong llvl
jet lifting across the region overnight. South of Bangor, snow
will change to rain after a few inches of snow w/warmer air
lifting northward. Bangor and the Orono/Old Town area will hang
onto to snow a while longer before mixing w/sleet and changing
over rain around 7-8 AM. Expecting 2-4 inches before the
changeover. Could see a ribbon of sleet or perhaps some light
freezing rain from Houlton-Millinocket down to Greenville and
Dover-Foxcroft. Not expecting much icing as soundings indicate
this potential to be short lived.

Kept the winter headlines as is attm. Some concern for strong
winds along the coast w/the strong llvl jet of 50+ kts moving in
from the sse. Will monitor things if additional headlines are
needed for the coast.

Previous discussion:
Low pressure will then move eastward across central Maine during
New Years Morning, then across New Brunswick and Nova Scotia
late Tuesday Afternoon and Evening. The low will produce all
snow across the North while the snow is expected to change to
rain and mixed precipitation across the Penobscot and bangor
Region and Downeast Maine. Gusty southeast winds are expected
ahead of the approaching storm tonight into Tuesday Afternoon.
The winds will then shift into the northwest later Tuesday Night
bringing colder air back across the region.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Sfc low wl be exiting into Labrador Tue night with nw flow
contg acrs the area. Pressure gradient rmns tight drg the ovrngt
with winds ocnly gusting upwards of 20kts thru the bulk of the
nighttime hrs. Strong cold air advection wl lead to H9 temps
dropping 10F btwn 00z and 12z Wed. This results in mins dropping
into the negative numbers, especially ovr the North Woods where
skies wl be clearing twd dawn. Nern zones wl lkly see temps
only dipping to nr 0F with stratus hanging on fm the St.
Lawrence and possibly resulting in flurries drg the evng.

Sfc high pressure wl be building offshore on Wed with ridge axis ovr
CWA Wed night. Temps wl dip blo zero acrs the north under calm winds
and moclr skies with mins ovr Downeast into the single digits.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Quick upr lvl trof appears to swing thru on Fri with lochc pops
ovr Downeast and hichc pops acrs the north closest to frcg.
What appeared to show as a coastal for Friday from all med range
guidance a few runs ago is now showing possible phasing Sat
night into Sun. Latest 12z runs are now slowing up the
progression of the H5 low thru the srn Plains thru mid-week and
is allowing for possible phasing late in the weekend with nrn
stream dropping into Ontario/Quebec at the same time. Hv
adjusted pops up along the coast for Sat night to 40 pops to
accnt for newest trend in models. Other than that hv gone with
Superblend for the long term.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Expect VFR conditions this evening then LIFR
conditions later tonight and Tuesday morning. Conditions should
improve to VFR in the afternoon at the Down East terminals, and
to MVFR from KHUL north to KFVE. Wind shear was added with the
00Z Tafs for the Down East terminals for very late tonight into
Tuesday morning.

SHORT TERM: MVFR at northern terminals Tue night with low
stratus and light snow, along with blowing snow possible before
becoming VFR around daybreak Wed mrng. VFR expected at BGR and
BHB through the end of the week. May see restrictions move in
Sat afternoon as next storm approaches from the southwest.

&&

.MARINE...
NEAR TERM: Will use the Nam to initialize winds. For Waves: A
significant southerly fetch will develop from the Gulf of Maine
southward Tonight into Tuesday then is expected to be broken up
by a wind shift into the west later Tuesday Morning. Southerly
wind wave is expected to build to around 14 feet/9-10 seconds by
day-break Tuesday. This wave system will slowly subside later in
the day Tuesday as an off-shore wind wave develops. Total Water
Level: Storm surge guidance suggests a surge just over 1 foot
however is may be slightly under done so will adjust this with
a +0.5 anomaly. As winds go off-shore Tuesday Night guidance
indicates a negative surge of -1.2 feet. This appears to be to
low so will adjust this with a +0.7 foot positive anomaly. In
Bangor ice build up continues creating significant positive
anomaly at low tide so will keep the base tide anomaly at 2 feet
next several days.

SHORT TERM: Gales diminish to SCA levels Tue night and aob
advisory levels Wed aftn as high pressure builds in. Seas will
also drop blo 5ft Wed aftn rmng blo SCA levels through the end
of the week.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning until 1 PM EST this afternoon for
     MEZ001>006-010.
     Winter Weather Advisory until 1 PM EST this afternoon for
     MEZ011-015-031-032.
MARINE...Gale Warning until 9 PM EST this evening for ANZ050>052.

&&

Near Term...Hewitt
Hazardous weather outlook, Jan 1, 3:34 AM EST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
334 AM EST Tue Jan 1 2019

MEZ001>006-010-020845-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-
334 AM EST Tue Jan 1 2019

...WINTER STORM WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for East Central Maine, Far
Northern Maine, North Central Maine, Northern Maine and West
Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ016-017-020845-
Interior Hancock-Central Washington-
334 AM EST Tue Jan 1 2019

This Hazardous Weather Outlook is for Interior DownEast Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ011-015-031-032-020845-
Central Penobscot-Southern Penobscot-Southern Piscataquis-
Northern Washington-
334 AM EST Tue Jan 1 2019

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for East Central Maine, Eastern
Maine, Interior DownEast Maine and North Central Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-020845-
Coastal Hancock-Coastal Washington-
334 AM EST Tue Jan 1 2019

...WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-020845-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
334 AM EST Tue Jan 1 2019

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:08 PM ESTWind Chill AdvisoryCARAroostook, Somerset18 hr

Nearby

Wind Advisories in Maine, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.